Mississippi, 2012

Damaging Wind in Mississippi, July 21, 2012

July 21, 2012 · NWS MEG · 1 event in 1 county or zone

Isolated thunderstorms developed due to surface heating over West Tennessee during the late afternoon and early evening on July 20, 2012. The storms propagated south into North Mississippi and eventually produced a severe thunderstorm with damaging winds in Calhoun County during the early morning hours on July 21, 2012.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Isolated thunderstorms developed due to surface heating over West Tennessee during the late afternoon and early evening on July 20, 2012. The storms propagated south into North Mississippi and eventually produced a severe thunderstorm with damaging winds in Calhoun County during the early morning hours on July 21, 2012.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 20, 11:00 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 20, 11:00 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1200 AM CDT SAT JUL 21 2012

.UPDATE...

UPDATED FOR THE 06Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 910 PM CDT FRI JUL 20 2012/

UPDATE...

TEMPERATURES ACROSS THE REGION WERE IN THE MID TO UPPER 80S FOR
PORTIONS OF THE MIDSOUTH ALONG AND WEST OF THE MISSISSIPPI
RIVER...WITH MEMPHIS READING IN AT 92 DEGREES. A FEW SCATTERED
THUNDERSTORMS CONTINUE TO MOVE ACROSS PORTIONS OF SOUTHWEST
TENNESSEE AND NORTH CENTRAL MISSISSIPPI.

AFTER REVIEW OF LATEST MODEL GUIDANCE...DECIDED TO RE-ISSUE HEAT
ADVISORY FOR PORTIONS OF WEST TENNESSEE...EASTERN ARKANSAS...AND
NORTHWEST MISSISSIPPI FOR OVERNIGHT TONIGHT THROUGH SATURDAY
AFTERNOON. TEMPERATURES IN THE MID 90S ON SATURDAY COMBINED WITH
DEW POINTS IN THE LOWER TO MID 70S WILL PROMOTE HEAT INDICES IN
EXCESS OF 105 DEGREES. OTHERWISE UPDATED THE ZONE FORECASTS
WORDING TO INCLUDE THE NEW HEAT ADVISORY.

CDG

&&

.PREV DISCUSSION... /ISSUED 352 PM CDT FRI JUL 20 2012/

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT.

THE OUTFLOW WHICH DEVELOPED FROM STORMS OVER MIDDLE TENNESSEE LAST
NIGHT HAS KEPT TEMPERATURES IN CHECK ACROSS THE EASTERN SECTIONS
OF THE MIDSOUTH THIS AFTERNOON. MEANWHILE...TEMPERATURES ACROSS
THE WEST HAVE BEEN TEMPERED A BIT BY HIGHER DEW POINTS...BUT
REMAIN HOT ENOUGH TO KEEP HEAT INDICES NEAR 110 DEGREES. CANCELLED
ALL HEADLINES NEAR THE TENNESSEE RIVER AND DOWNGRADED THE
EXCESSIVE HEAT WARNING TO A HEAT ADVISORY ACROSS PORTIONS OF WEST
TENNESSEE AND NORTH CENTRAL MISSISSIPPI.

CU HAS NOT BEEN ALL THAT IMPRESSIVE NEAR THE THERMAL RIDGE OVER
ERN AR/NWRN MS/SWRN TN. THERE HAVE BEEN A COUPLE STORMS FIRING
NEAR THE TENNESSEE RIVER IN HENRY AND WEAKLEY COUNTIES AND THIS
WILL PROBABLY CONTINUE THROUGH THE EARLY EVENING HOURS. SPC HAS
TAKEN THE MIDSOUTH OUT OF A SLIGHT RISK AND THAT APPEARS TO BE A
GOOD CALL BASED ON CURRENT TRENDS. SEEMS WHEN EVER WE HAVE A
DECENT CHANCE FOR RAIN IT NEVER PANS OUT. TIME TO ADOPT THE
DROUGHT MANTRA...WHEN IN DROUGHT...LEAVE IT OUT. THAT BEING
SAID...COULD NOT COMPLETELY LEAVE POPS OUT ACROSS NORTHERN
MISSISSIPPI THROUGH MONDAY WITH A CONFLUENCE REGION NEARLY
STATIONARY AND THE RIDGE REMAINING TO THE NORTHWEST. COVERAGE IS
GOING TO REMAIN LESS THAN IMPRESSIVE.

TEMPS AND DEW POINTS WILL BE SOMEWHAT LOWER SATURDAY...BUT WILL
INCREASE AGAIN FOR SUNDAY AND MONDAY ALONG THE RIVER AND
ESPECIALLY ACROSS THE DELTA. HEAT ADVISORIES WILL LIKELY BE NEEDED
AGAIN SUNDAY AND MONDAY IN THOSE LOCATIONS.

.LONG TERM...TUESDAY THROUGH FRIDAY.

NOT MUCH HAS CHANGED FOR THE LONG TERM. THE RIDGE WILL BUILD EVER
SO SLIGHTLY DURING THE MIDDLE OF NEXT WEEK...SHUNTING ANY
THUNDERSTORM CHANCE FURTHER SOUTH. THIS WILL ALSO BRING INCREASING
TEMPERATURES FURTHER SOUTH AND HEAT ADVISORIES OR POSSIBLE HEAT
WARNINGS MAY NEED TO BE EXPANDED SOUTHWARD WITH TIME.

GFS AND EURO REMAIN IN RELATIVELY GOOD AGREEMENT...ALTHOUGH THE
GFS IS AGAIN CONVECTING EARLY...OFTEN...AND EVERYWHERE NEXT WEEK.
IT ALSO APPEARS TO CONTINUE ITS EXCESSIVE COLD BIAS. HOWEVER...THE
EURO TENDS TO BREAK THE RIDGE DOWN A BIT LATE WEEK WITH SLIGHT
INCREASES IN POPS AND COOLING TEMPERATURES. NOT SURE I CAN BUY
INTO IT THOUGH GIVEN THAT HEIGHTS REMAIN IN THE 590S DAM.

BORGHOFF

&&

.AVIATION...

06Z TAF CYCLE

ISOLATED THUNDERSTORMS CONTINUE NEAR KTUP. THESE STORMS HAVE
APPROACHED SEVERE LIMITS LATE THIS EVENING AND MAY POSE SOME THREATS
TO AVIATION. ANY CONVECTION SHOULD DIMINISH WITHIN THE NEXT FEW
HOURS WITH MAYBE SOME LOW MVFR/IFR CIGS AND VSBYS IN FOG
DEVELOPING LATE TONIGHT INTO SATURDAY MORNING AT KMKL AND KTUP. WINDS
SHOULD REMAIN LIGHT.

LOW CLOUDS WILL ERODE BY MID TO LATE MORNING SATURDAY IN THE EAST WITH
CONDITIONS DESTABLIZING ALONG AND SOUTH OF I-40. WEAK FRONTAL
BOUNDARY WILL BE IN THE VICINITY AND WILL ACT AS A FOCUS FOR
ISOLATED THUNDERSTORMS BY SATURDAY AFTERNOON. HAVE INCLUDED VCTS
FOR KMEM...KMKL...AND KTUP. VFR CIGS/VSBYS SHOULD RETURN TO ALL
SITES BY SATURDAY AFTERNOON...OUTSIDE OF ANY THUNDERSTORMS.

CONVECTION WILL SLOWLY WANE THROUGH THE EVENING WITH CONTINUED VFR
CIGS AND VSBYS THROUGH THE EVENING.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  78  96  76  96 /  20  10  10  10
MKL  72  94  70  94 /  20  10   0  10
JBR  73  97  73  98 /  10   0   0  10
TUP  74  93  73  92 /  30  20  20  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT SATURDAY FOR CRAIGHEAD-CRITTENDEN-
     CROSS-LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-ST. FRANCIS.

MO...NONE.
MS...HEAT ADVISORY UNTIL 7 PM CDT SATURDAY FOR COAHOMA-DESOTO-PANOLA-
     QUITMAN-TALLAHATCHIE-TATE-TUNICA.

TN...HEAT ADVISORY UNTIL 7 PM CDT SATURDAY FOR SHELBY-TIPTON.

&&
Hazardous weather outlook, Jul 20, 8:11 PM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
911 PM CDT FRI JUL 20 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-220215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
911 PM CDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A HEAT ADVISORY HAS BEEN ISSUED THROUGH 7PM SATURDAY FOR MUCH OF
EASTERN ARKANSAS...FAR WEST TENNESSEE...AND NORTHWEST MISSISSIPPI.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY NEAR
THE TENNESSEE RIVER AND NORTHERN MISSISSIPPI. HAIL AND GUSTY WINDS
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A HEAT ADVISORY IS IN EFFECT THROUGH 7PM SATURDAY.  BUILDING HEAT
AND HUMIDITY WILL LIKELY PUSH HEAT INDICES ABOVE 105 DEGREES FROM
SATURDAY THROUGH THURSDAY OVER MUCH OF WEST TENNESSEE AND THE
MISSISSIPPI DELTA OF ARKANSAS...MISSOURI...AND MISSISSIPPI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 20, 7:22 PM CST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
822 PM CDT FRI JUL 20 2012

MSZ013-015-021-022-210215-
YALOBUSHA MS-PONTOTOC MS-LAFAYETTE MS-CALHOUN MS-
822 PM CDT FRI JUL 20 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 915 PM CDT FOR...

  NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  EASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES SOUTHWEST OF CAMBRIDGE AT 823 PM
CDT...MOVING SOUTH AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CALHOUN...LAFAYETTE...PONTOTOC AND YALOBUSHA COUNTIES...
INCLUDING LOCATIONS NEAR HOLLY SPRINGS NATIONAL FOREST AND OXFORD...
SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3412 8958 3449 8954 3450 8926 3450 8925
      3413 8922
TIME...MOT...LOC 0123Z 000DEG 16KT 3439 8941
Special weather statement, Jul 21, 12:41 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
141 AM CDT SAT JUL 21 2012

MSZ015-022-023-210715-
PONTOTOC MS-CHICKASAW MS-CALHOUN MS-
141 AM CDT SAT JUL 21 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 215 AM CDT FOR...

  NORTHEASTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 4
MILES SOUTH OF RANDOLPH AT 141 AM CDT...MOVING SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CALHOUN...CHICKASAW AND PONTOTOC COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

&&

LAT...LON 3408 8930 3424 8921 3414 8884 3391 8896
TIME...MOT...LOC 0641Z 295DEG 9KT 3412 8916

The radar

The Columbus AFB radar (KGWX), 93 km away, was scanning. The volume nearest the first event began at 06:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calhoun

When
July 21, 12:45 AM CST to 1:15 AM CST
Where
Calhoun County, Sarepta to Vardaman
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.130, -89.300

Straight line winds knocked down several trees between Serepta and Vardaman.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401783.